Ohio, 2017

Hail and Damaging Wind in Ohio, April 30, 2017

April 30, 2017 · NWS CLE · 2 events in 2 counties and zones

A warm front lifted north across the Upper Ohio Valley causing a line of showers and thunderstorms to develop. A couple of the stronger storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted north across the Upper Ohio Valley causing a line of showers and thunderstorms to develop. A couple of the stronger storms became severe. A downburst hit portions of Mahoning County causing extensive damage in Boardman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 30, 2:46 PM EST, 6 minutes earlier.

Area forecast discussion, Apr 30, 2:46 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
346 PM EDT Sun Apr 30 2017

.SYNOPSIS...
A warm front along the south shore of Lake Erie will move north
tonight. Deepening low pressure over the Plains will move north
to Wisconsin Monday and Ontario on Tuesday. The associated cold
front will move across the local area on Monday. Cooler and
blustery weather will spread across the area behind the cold
front. Another strong low pressure system will develop by
Thursday in the lower Ohio Valley.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Have given up on getting the warm front offshore east of
Cleveland. The lake breeze has enhanced the northeast flow such
that it will be locked in until the daytime heating ends. Winds
will come around from the south tonight and Erie will hit its
high temperature sometime between sundown and midnight. Toledo
has a shot at the warmer air as there will be showers/storms
late this afternoon and evening that could mix down the south
wind.

Other pop-up showers/storms will continue late this afternoon
and evening. DCape is high to the south and east and will have
to watch the storms skirting Canton, Youngstown and Meadville
for localized wind gusts.

The south wind will lose some of the gustiness tonight but the
low level jet will increase so winds will increase again later
tonight especially as the showers approach ahead of the cold
front in the predawn hours. The onset of the showers could
potentially mix down the higher winds and will have to keep an
eye on things Monday morning.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
The showers will likely out run the front on Monday as the flow
aloft is SSW. New showers and thunderstorms will redevelop east
of I-77, perhaps along the route 7/11 corridor from Ytown to
Ashtabula or just east of there. The highest instability will
likely be farther east in central PA and upstate NY but will
have to monitor the development Monday afternoon. Stronger
winds will mix down behind the front and Monday will become a
windy day especially from around the I-71 corridor west across
NW Ohio. Cold advection will develop but it will remain
relatively mild for May 1st with highs from the upper 60s to
the mid 70s.

A few wrap around showers with the trough aloft will develop
later Monday afternoon and evening. The majority of the showers
will probably occur Monday night. Cooler Monday night. Forecast
lows near guidance in the 40s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Lingering wrap around moisture will lead to a chance for a few
showers Tuesday afternoon as the upper level trough moves off to the
northeast. The best chance will be across the northern half of Ohio
into northwest Pennsylvania. The chance for showers will come to an
end Tuesday evening into Tuesday night as a surface high begins to
nudge in from the west. Tuesday afternoon will be windy once again
with wind gusts around 35 to 40 mph expected across the western half
of Ohio, and only slightly weaker winds farther east.

The high will be over the Great Lakes region Wednesday, and this
should keep most everyone dry through the day with much calmer
winds. It's possible a few showers could make it into far southern
areas by late afternoon, but that will be more likely after dark.

A low will be moving eastward near or just south of the Ohio River
Thursday. This will mean widespread rain for most everyone. Far
northwest Ohio will be on the edge of the rain shield, so have lower
PoPs in that area. Winds will turn out of the east and northeast as
the low moves off to the east later Thursday. Winds then turn more
northerly Friday and Friday night and will turn out of the northwest
for the weekend. Gusty winds are expected Friday, and possibly
Thursday as well. The strongest winds will be near the lakeshore and
across northwest Ohio. The upper-level low will likely stall out
somewhere in the region Friday into the weekend. This would mean
continued rain chances through this period. Where exactly it stalls
out will play a key role in where the best chance of rain will be,
so for now just have chance PoPs everywhere until we can get a
better feel on where exactly it will stall out. Temperatures will be
below normal the entire period.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
The warm front remains near the south shore of Lake Erie
reinforced by the lake breeze. It will likely take until early
tonight to get the wind to shift from the south at KERI. The
wind direction at KTOL is also tough. There are showers in the
vicinity of KTOL and thunderstorms from Indiana will likely
reach KTOL late this afternoon which may be enough to shift the
wind to a southerly direction. Elsewhere, a few pop up
showers/storms are possible, mainly at KCAK and KYNG this
afternoon.

The cold front from the west will reach northwest Ohio early
Monday morning. Cannot rule out convection tonight ahead of the
front but given the lack of confidence did not mention anything
in the TAF forecasts until the prefrontal showers/storms arrive
from west to east Monday morning.

South winds will be gusty at times this afternoon and the
gustiness will continue at time tonight and become even stronger
on Monday.

OUTLOOK...Non-VFR and scattered showers possible Monday through
Tuesday night and again Thursday.

&&

.MARINE...
East to northeast winds continue on the lake.  Marginal small craft
conditions continue and will let the headline go till later this
morning.  Winds will eventually flip to a more southerly direction
but that probably won't occur till sometime this evening.  A cold
front is still on track to cross the lake on Monday.  Southwesterly
wind behind the front will become westerly on Tuesday.  There will
be a good push of cold air behind the front and speeds will come up.
Will likely need another prolonged period of small craft headlines
beginning sometime Monday night and likely continuing into
Wednesday.  Winds will flip to an easterly direction on Thursday in
response to the low entering the lower OH Valley.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for
     LEZ142>149.

&&

SYNOPSIS...Kosarik
NEAR TERM...Kosarik
SHORT TERM...Kosarik/Mottice
LONG TERM...Mottice
AVIATION...Kosarik
MARINE...Mottice
Hazardous weather outlook, Apr 30, 3:45 AM EST, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
445 AM EDT Sun Apr 30 2017

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-010845-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
445 AM EDT Sun Apr 30 2017

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

There is a slight risk for severe thunderstorms late this afternoon
through this evening across northwest Ohio, and a marginal risk
across north central and northeast Ohio tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-010845-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
445 AM EDT Sun Apr 30 2017

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Pittsburgh radar (KPBZ), 67 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Mahoning

When
April 30, 2:52 PM EST to 2:55 PM EST
Where
Mahoning County, 0.71 mi ESE of Boardman to 1.04 mi NW of Poland
Measured
61 kt (70 mph) estimated gust
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
41.027, -80.667

Thunderstorm downburst winds estimated to be in excess of 70 mph caused extensive damage in Boardman. The worst of the damage was from near the intersection of U.S. Highway 224 and Market Street east to near Interstate 680. A few businesses on Market Street lost sections of roofing. Several storage trailers in the area were also knocked over. Just to the east of Market Street many trees were downed along Crestline Place and Marinthana Avenue. Homes along these streets lost sections of roofing as well. The damage extended as far east as the Applewood Acres neighborhood. Downed trees and minor home damage were reported in that area as well. A couple of billboards were also damaged. Widespread power outages were reported in Boardman. It took more than a day for power to be fully restored.

Hail, Wood

When
April 30, 4:40 PM EST
Where
Wood County, North Baltimore
Measured
0.75 in hail
Reported by
Public
Coordinates
41.180, -83.680

Penny sized hail was observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692060, 692061.